Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 70-year-old man was referred for evaluation of multiple lung nodules. His medical history was significant for stage IV non-Hodgkin's lymphoma in remission for the past 10 years. Physical examination and laboratory tests were unremarkable. Positron emission tomography and CT (PET-CT) of the chest demonstrated non-hypermetabolic scattered pulmonary nodules measuring up to 1.0 cm in diameter and an intense fluorodeoxyglucose (FDG)-avid hypermetabolic lesion adjacent to the right hilum extending to the medial segment of the right lower lung (RLL), without any corresponding abnormality on the chest CT (figures 1⇓–3). This lesion had standardised uptake values of 55 on the transaxial plane. Bronchoscopic examination of the RLL showed patent airways without any endobronchial lesion. Cultures, smear and cytology from bronchoalveolar lavage of the RLL were non-diagnostic. The abnormal FDG-avid hypermetabolic lesion in the RLL disappeared on follow-up PET-CT (figure 4).
We illustrate an unusual artefact that is explained by the formation of an FDG-containing blood clot during or after injection,1 which leads to microembolism in the pulmonary capillaries extending to the peripheral portion of the lung. Sometimes, this is more frequent if the injector withdraws blood to confirm intravenous patency resulting in blood combining with FDG in the syringe, which is then re-injected. This phenomenon does not result in any clinical symptoms and its true incidence is not known.2 A late time point image can be useful as the abnormality can disappear after an hour, confirming the artefact.
When interpreting intrapulmonary fluorodeoxyglucose-avid hypermetabolic lesions, anatomical correlation with co-registered CT image must be performed to avoid misdiagnosis or overstaging of malignancy.
When no abnormality is seen on the chest CT in the area of the positron emission tomography-positive lesion, artefacts such as blood clot injection artefact should be suspected.
Contributors PT and MJM prepared the manuscript or revised it critically for important intellectual content, and approved the final version before submission to the journal.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.